advertisement

Antibiotic study finds fatal risks

Thursday, September 9, 2004 | 12:00 a.m. CDT; updated 5:15 p.m. CDT, Sunday, July 20, 2008

A widely used antibiotic, long considered safe, dramatically increases the risk of cardiac arrest, particularly when taken with some popular drugs for infections and high blood pressure, a study found.

The drug is erythromycin, which has been on the market for 50 years and is prescribed for everything from strep throat to syphilis.

The new study shows the need for continuing research on the safety of older medicines, including how they interact with newer drugs, said researcher Wayne A. Ray, a professor of preventive medicine at Vanderbilt University School of Medicine in Nashville.

Taken alone, erythromycin doubled the extremely low risk of sudden cardiac death among patients in the study.

In patients taking other drugs — those that increase erythromycin’s concentration in the blood — the risk of cardiac death was more than five times greater, Ray and his colleagues found. That translates to six deaths for every 10,000 people taking erythromycin for the typical two weeks while on the other drugs.

“This is an unacceptably high risk,” Ray said.

Dr. Muhamed Saric, a cardiologist at University of Medicine and Dentistry of New Jersey in Newark, said doctors had, until now, considered the drug to be generally safe.

Ray said the danger seems to come from other drugs slowing the breakdown of erythromycin. At high levels, the drug can trigger an abnormal and potentially fatal heart rhythm.

The findings show doctors should choose an alternative antibiotic, Ray said, at least when prescribing the drugs that interact. Amoxicillin, another popular antibiotic, showed no cardiac risk.

Ray’s team of doctors and nurses spent years studying detailed medical records of 4,404 Medicaid patients from Tennessee who apparently died of cardiac arrest from 1988-93. The team confirmed 1,476 cases of cardiac arrest, then studied Medicaid’s records of each patient’s medication use.

Only a small number of patients had taken both erythromycin and any of the antibiotics or heart drugs carrying a risk.

Still, three of them died. Statistically, it was extremely unlikely those deaths were due to chance, according to Ray and other experts.

The deaths were in patients taking verapamil or diltiazem, both blood pressure drugs sold as generics and also under various brand names: Verelan and Isoptin for verapamil, Cardizem and Tiazac for diltiazem.

Other drugs posing a risk with erythromycin, Ray said, include the antibiotic clarithromycin, sold under the Biaxin brand; fluconazole, or Diflucan, for vaginal yeast infections; and the antifungal drugs ketoconazole (Nizoral) and itraconazole (Sporanox). Pills and injections of the drugs, but not topical forms, carry the risk.


Like what you see here? Become a member.


Show Me the Errors (What's this?)

Report corrections or additions here. Leave comments below here.

You must be logged in to participate in the Show Me the Errors contest.


Comments

Leave a comment

Speak up and join the conversation! Make sure to follow the guidelines outlined below and register with our site. You must be logged in to comment. (Our full comment policy is here.)

  • Don't use obscene, profane or vulgar language.
  • Don't use language that makes personal attacks on fellow commenters or discriminates based on race, religion, gender or ethnicity.
  • Use your real first and last name when registering on the website. It will be published with every comment. (Read why we ask for that here.)
  • Don’t solicit or promote businesses.

We are not able to monitor every comment that comes through. If you see something objectionable, please click the "Report comment" link.

You must be logged in to comment.

Forget your password?

Don't have an account? Register here.

advertisements